Kansas, 2021

Damaging Wind in Kansas, July 31, 2021

July 31, 2021 · NWS ICT · 1 event in 1 county or zone

A severe thunderstorm moved across Sumner and Sedgwick counties during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A severe thunderstorm moved across Sumner and Sedgwick counties during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 31, 5:49 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jul 31, 5:49 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
649 PM CDT Sat Jul 31 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 235 PM CDT Sat Jul 31 2021

Surface outflow boundary moved south to along the highway 54
corridor before weakening at early afternoon and appears the
effective cold front will be somewhere along this line at peak
heating late this afternoon. This will be focus for convection
along and immediately behind the frontal passage where the
weak convergence should overcome the weakening inhibition with
blend of NAM/RAP soundings showing 2500-3000 j/kg of MLCAPE. This
in combo with weak bulk shear around 20 kts should lend to pulse
type strong/marginally severe storms with mainly a down-burst
wind threat. Some elevated convection should develop and fester a
bit further behind the front as it slides southward into Oklahoma
later this evening and overnight, where 850-700mb CAPE values
1500-2000 j/kg will reside through midnight or so. So the spirit
of the going forecast will be maintained tonight through Sunday
morning. Otherwise, relatively cooler/drier air will advect south
across the area on Sunday, continuing into Monday/Tuesday,
providing heat relief with temperatures several degrees below
early August climo.

Darmofal

.LONG TERM...(Wednesday through Saturday)
Issued at 235 PM CDT Sat Jul 31 2021

A bit of an upper pattern change as we go late into the week with
the trof filling/weakening over the eastern conus and upper ridge
being replaced by a stronger Pacific trof moving into the
northwest conus. This will result in quasi-zonal flow across the
mid-conus and perhaps subtle ridging with increasing/warmer
southerly low level flow across Kansas. So will continue to show
a dry forecast with temperatures closer to climo.

KED

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 646 PM CDT Sat Jul 31 2021

Outflow boundary from last nights complex of storms has led to
widely scattered SHRA/TSRA across portions of southern KS early this
evening. Think most of this convection is diurnally driven, due
to an uncapped airmass and a marginally unstable atmosphere. But
as heating is lost think most of the convection will end as well.
Will go with a VCTS and prevailing SHRA for KCNU where SHRA/TSRA
is located at this time. At this time will hold off on any VCTS
for KICT as latest visible satellite shows very little CU/TCU.

Even with the TSRA around, expect VFR conditions due to the high
bases of the conveciton.

Expect the main synoptic cold front,  currently located across
central KS, to slowly move into srn KS late this evening and
overnight. As the mid level baroclinic zone associated with the
front moves across the area, low level moisture riding over the
front may lead to another round of VCTS across southern KS from
06-09z/Sun. So will go with a VCTS for the KICT and KCNU tafs.

Ketcham

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    70  88  63  88 /  40  10   0   0
Hutchinson      68  89  61  89 /  20  10   0   0
Newton          68  87  61  87 /  30  10   0   0
ElDorado        68  86  61  86 /  40  10   0   0
Winfield-KWLD   70  87  61  87 /  60  20   0   0
Russell         66  89  60  91 /  10   0   0   0
Great Bend      66  88  60  89 /  20  10   0   0
Salina          67  90  61  90 /  10   0   0   0
McPherson       68  88  61  89 /  20  10   0   0
Coffeyville     71  87  63  86 /  50  20   0   0
Chanute         70  87  62  85 /  40  10   0   0
Iola            69  86  61  84 /  40  10   0   0
Parsons-KPPF    70  86  62  86 /  50  20   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 9 PM CDT this evening for KSZ067>069-082-083-
091>093.

Excessive Heat Warning until 9 PM CDT this evening for
KSZ070>072-094>096-098>100.

&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...BDK
Hazardous weather outlook, Jul 31, 1:59 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
259 PM CDT Sat Jul 31 2021

KSZ032-033-047>053-067>072-082-083-091>096-098>100-012000-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
259 PM CDT Sat Jul 31 2021

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Late This Afternoon through Tonight

Dangerous heat indices of 105 to 110 will continue to impact south
central and southeast Kansas through early this evening. Please
refer to the latest Heat Advisory and Excessive Heat Warning for
additional details.

Thunderstorms will become scattered across mainly south central and
southeast Kansas late this afternoon through tonight. Some of the
storms early this evening will be capable of producing strong
down-burst wind gusts of 50 to 60 mph and small hail up to nickle
size.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a slight chance for a lingering thunderstorm along the
Oklahoma border counties of south central Kansas Sunday morning. The
storms are not expected to be strong or severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated late this afternoon through
tonight.

&&

For a graphical version of this information, see our webpage at:
https://weather.gov/crh/ghwo?sid=ict

In the hours before

Special weather statement, Jul 31, 4:34 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Wichita KS
534 PM CDT Sat Jul 31 2021

KSZ091-092-312300-
Harper KS-Sumner KS-
534 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Harper County in south central Kansas...
  West central Sumner County in south central Kansas...

* Until 600 PM CDT.

* At 533 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall 9 miles southwest
  of Argonia, or 9 miles east of Anthony. this storm was nearly
  stationary.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Bluff City and Freeport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3722 9797 3724 9774 3706 9772 3705 9796
TIME...MOT...LOC 2234Z 344DEG 1KT 3715 9785

METZGER
Special weather statement, Jul 31, 4:44 PM CST, 2 hours 51 minutes before
Special Weather Statement
National Weather Service Wichita KS
544 PM CDT Sat Jul 31 2021

KSZ095-096-312315-
Wilson KS-Neosho KS-
544 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southeastern Wilson County in southeastern Kansas...
  Southwestern Neosho County in southeastern Kansas...

* Until 615 PM CDT.

* At 541 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Thayer, or
  11 miles east of Neodesha...moving southeast at 5 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Thayer, Galesburg and Lake Parsons.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3738 9532 3738 9555 3739 9561 3758 9552
      3752 9525
TIME...MOT...LOC 2243Z 297DEG 3KT 3746 9548

METZGER
Special weather statement, Jul 31, 5:23 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Wichita KS
623 PM CDT Sat Jul 31 2021

KSZ096-010000-
Neosho KS-
623 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southern Neosho County in southeastern Kansas...

* Until 700 PM CDT.

* At 622 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall over Galesburg,
  or 8 miles southwest of Erie...moving west at 10 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  St. Paul, Thayer, Galesburg, Earlton, Lake Parsons and South Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3738 9552 3764 9552 3751 9509 3739 9509
TIME...MOT...LOC 2323Z 101DEG 8KT 3746 9533

METZGER
Special weather statement, Jul 31, 6:17 PM CST, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Wichita KS
717 PM CDT Sat Jul 31 2021

KSZ092-010045-
Sumner KS-
717 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Sumner County in south central Kansas...

* Until 745 PM CDT.

* At 716 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near Wellington.
  this storm was nearly stationary.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Conway Springs, Argonia, Mayfield, Milan, Perth and
  Wellington Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3714 9780 3743 9781 3735 9719 3711 9730
TIME...MOT...LOC 0017Z 307DEG 2KT 3724 9748

METZGER
Special weather statement, Jul 31, 7:03 PM CST, 32 minutes before
Special Weather Statement
National Weather Service Wichita KS
803 PM CDT Sat Jul 31 2021

KSZ092-093-010130-
Cowley KS-Sumner KS-
803 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Central Cowley County in south central Kansas...
  East central Sumner County in south central Kansas...

* Until 830 PM CDT.

* At 800 PM CDT...National Weather Service Doppler radar was tracking
  strong thunderstorms with locally heavy rainfall along a line
  extending from near Oxford to Cedar Vale...and moving east at 20
  mph.

* Wind gusts up to 50 mph will be possible with these storms.

* Locations impacted include...
  Winfield, Oxford, Dexter and Strother Field Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3735 9725 3728 9654 3709 9664 3720 9737
TIME...MOT...LOC 0103Z 280DEG 18KT 3729 9725 3709 9650

METZGER
Special weather statement, Jul 31, 7:09 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Wichita KS
809 PM CDT Sat Jul 31 2021

KSZ092-010200-
Sumner KS-
809 PM CDT Sat Jul 31 2021

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northern Sumner County in south central Kansas...

* Until 900 PM CDT.

* At 807 PM CDT...National Weather Service Doppler radar was tracking
  a strong thunderstorm with locally heavy rainfall near
  Wellington...moving southeast at 5 mph.

* Wind gusts up to 50 mph will be possible with this storm.

* Locations impacted include...
  Wellington, Belle Plaine, Conway Springs, Mayfield, Wellington
  Airport and Riverdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may produce ponding of water on roadways. Listen for
later statements or possible flood warnings...should the risk for
minor low-land flooding become more imminent.

&&

LAT...LON 3732 9775 3748 9754 3748 9753 3738 9722
      3717 9738
TIME...MOT...LOC 0109Z 311DEG 3KT 3733 9745

METZGER

The radar

The Wichita radar (KICT), 18 km away, was scanning. The volume nearest the first event began at 01:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sedgwick

When
July 31, 7:35 PM CST to 7:36 PM CST
Where
Sedgwick County, Clearwater
Measured
52 kt (60 mph) estimated gust
Reported by
NWS Employee
Coordinates
37.500, -97.500

Large tree limbs of five to six inches in diameter were reported to be down around town.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2021Every state in 2021This day in weather historyWarnings in Kansas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975767.